Hi Kythe - If Tums is normally taken for indigestion, I'm guessing it reduces stomach acid. Could it be that over time the Tums has alkalinized your digestive process to the point that you don't have enough acid to properly digest your food, and thus the stomach issues? Just a thought.
I've started the Malic Acid as well - stayed on just one for over a week and bumped it up to two tonight. I always find that "starting low and proceeding slow" gives my body a better chance to adjust.
Oh, right. I used to always take my calcium and magnesium together in one vitamin supp before starting on the malic acid. I figured to continue doing it that way would give me too much magnesium - so I got a separate calcium supplement - very inexpensive. Also - I don't think the calcium in the Tums is what might be causing the stomach trouble, (though it did sound like you are getting quite a lot of calcium) but rather whatever else is in the Tums designed to reduce stomach acid/indigestion. By over-alkilinizing your stomach acids you may actually be making it harder to break down and metabolize not only your food, but the vitamins/supps as well.
Maybe you could try going back to one malic acid tablet without the Tums and see what happens. I take mine with my multiple vitamin and calcium, about 15 minutes after a meal.
Kythe, I didn't realize you had been on the full dosage for a month - I read your post wrong and thought it had been about a week -sorry! You may be right - taking a break right now might be helpful. Good luck!